Wyoming, 2017

Flooding in Wyoming, February 10 to 23, 2017

February 10 to 23, 2017 · NWS RIW · 2 events in 2 counties and zones

A rapid warm up following several weeks of below normal temperatures and above average snowfall led to flooding along the Big Horn River in Washakie and Big Horn Counties. The result was rapidly rising rivers due to ice jams from rivers breaking up as well as rapid snow melt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A rapid warm up following several weeks of below normal temperatures and above average snowfall led to flooding along the Big Horn River in Washakie and Big Horn Counties. The result was rapidly rising rivers due to ice jams from rivers breaking up as well as rapid snow melt. The Worland area was the hardest hit area. Over 100 homes were evacuated in low lying areas near the river in Worland as it rose to around 13.9 feet, well above flood stage. The water receded as the ice jam moved northward. Residents were allowed to return to their homes on the 14th but large ice blocks remained in neighborhoods for days afterward. The flooding then moved northward into Big Horn County. Minor flooding was reported from Basin north through Greybull. However, in these areas flooding was restricted to low lying areas and little or no property damage occurred. Over 100 National Guard members and firefighters were called in to sandbag and help shore up levees along the river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 10, 5:02 AM MST, 58 minutes earlier.

Area forecast discussion, Feb 10, 5:02 AM MST, 58 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
502 AM MST Fri Feb 10 2017

.UPDATE...High Wind Warnings expired at 500 AM for central WY.

.SHORT TERM...Today through Sunday night

Imagery shows dirty wet ridge across much of the western and central
CONUS with a warm and relatively deep plume of moisture continues
flowing into and across the Western USA from the EPAC. Upstream, a
rather fast moving and small SW trof exists, still to the west of
the coast. Fast and nearly zonal flow is located across the FA this
morning with many areas of strong wind continuing to gust over the
foothills...supported by near SFC conditions of extreme positive
omega and a very strong thermal gradient. Otherwise, SFC has general
high pressure across the desert southwest and southern Rockies with
lower pressure to the north/northeast and a rather strong pressure
gradient dividing the two areas...including across WY where west to
southwest winds continue gusting to 40+ mph. Moderate to heavy
precipitation, both liquid and frozen, is flowing into western
WY...with snow levels around 8000 ft. Additionally, the unseasonably
warm conditions and wind are causing areas of rapid snowmelt
ATTM...with many of the foothill areas of central and northern WY
currently under flood advisories or warnings...in addition to those
in place out west over the Jackson and Star valleys. This currently
includes the Lander area with local flooding is already occurring
with water running across some roads such as Hwy 287 which is going
to be closed near the old radio station. Finally, most of the
western FA is also under a mix of Winter Storm Warnings and
Advisories...including southern Lincoln county.

Through tonight: As very moist flow continues into/across western
Wyoming, heights and temperatures begin to drop this morning as the
western SW trof rushes towards the region. This should allow colder
air aloft to flow across the FA from the northwest with rain/drizzle
or rain mixed with snow turning to all heavy wet snow sometime
around sunrise across the west. Another 3 to 8 inches of snow should
fall across the mountains above 7000 feet by the end of day...with 2
to 6 inches in the valleys and other lower elevations west of the
Divide. Tonight as a front moves through the area...the area of
precipitation will get pushed south, with most significant QPF
across the southern zones with mainly very light snow possible over
the northwest. Sweetwater county, through Saturday morning, should
generally see anywhere from 1 to 3 inches of new snowfall... with
the heavier snow across the southern and eastern most portions of
the county.

Saturday through the end of the fcst: Upper trof/SW moves through
the area and pushes a stronger front through the region east of the
Divide...offering a chance for precipitation...a rain/snow mix or
light snow, with little, if any, accumulation - certainly staying at
an inch or less for most locations...including the mountains.
Saturday evening, the trof axis passes out of the eastern FA and
except for a few possible light lingering showers across the
mountains, precip will have ended and modest flat ridging will
begin...but this time without the moisture. After a relatively cold
start Sunday morning, temperature and winds will also be more
moderate, with high temps centered near or just below seasonal
averages.

.LONG TERM...Monday through Friday

An upper level ridge will occur over the western U.S. Monday
through Tuesday. Then the ridge moves into the Rockies Mountain
region Wednesday and Thursday. Dry weather for all areas Monday
through Thursday night. A weather system enters the Great Basin
on Friday and will spread rain and snow into western WY Friday
afternoon through Friday night. It will be dry east of the
continental divide next Friday. Temperatures will be at or above
normal through the period. This means 30s and 40s east of the
divide and 20s and 30s in the west. The snow covered basins will
see inversions develop and this will hold down high temps
somewhat. Lows will be seasonably cold for this time of year.

&&

.AVIATION.../12Z ISSUANCE/

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Periods of MVFR/IFR conditions will occur across west and southwest
Wyoming today in low ceilings with rain changing to snow at various
times. VFR conditions are expected at RKS through the morning, but
lower ceilings are expected to develop in the afternoon with periods
of rain changing to snow in the evening. During the evening, the
bulk of the snow across the west will end with VFR conditions, but
continue across Sweetwater County. Mountains will be obscured with
IFR/LiFR conditions through much of the period.

Please see the Aviation Weather Center for the latest information on
icing and turbulence forecasts.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

Turbulence will be the main issue through the forecast period. Low
level wind shear and/or windy west to southwest wind will be common
this morning with winds gradually decreasing this afternoon and
evening. Otherwise, VFR conditions with considerable mid/high level
cloudiness. Precipitation is expected to remain along and west of
the Divide.

Please see the Aviation Weather Center for the latest information on
turbulence forecasts.

&&

.FIRE WEATHER...

Fire Danger low for all of WY through the next week as a good
existing and increasing mountain snow pack will combine with
seasonal temperatures and less wind by Saturday to keep fire danger
low for the next week. Heaviest snowfall of the period will
generally be located west of the Divide and above 7500 feet. Smoke
dispersion fair to good this afternoon, good to very good Saturday
afternoon, and then poor on Sunday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

Winter Weather Advisory until 5 PM MST this afternoon for WYZ013-
023-027.

Winter Storm Warning until 5 PM MST this afternoon for WYZ001-
002-012-014-015-024.

High Wind Warning until 8 AM MST this morning for WYZ003.

Winter Weather Advisory until 5 PM MST this afternoon for WYZ025-
026.

&&

SHORT TERM...Braun
LONG TERM...AR
AVIATION...WM
FIRE WEATHER...Braun
Hazardous weather outlook, Feb 10, 5:04 AM MST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
504 AM MST Fri Feb 10 2017

WYZ001>020-022>030-111200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
504 AM MST Fri Feb 10 2017

...Winter Storm Warnings and Advisories for the Western Mountains
and some lower elevations west of the Divide through today...

...High Wind Warning for portions of northern Wyoming until 800 AM...

...Assorted flood advisories and warnings across portions of
central...northern and western Wyoming today...

.DAY ONE...Today and Tonight

Today...Periods of snow...heavy at times...continuing across
western Wyoming. Increasing snow chances across southern Wyoming
tonight. Warm temperatures, wind and snow melt in addition to some
rain across some lower elevations could cause some local flooding
through in the western valley today. Additionally...the warm
temperatures, wind, and snow melt across some lower elevation
foothills east of the Divide could cause some local flooding
through this evening.

High winds around the Cody Foothills will be decreasing after 8 AM
this morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday...Snow ending across the western forecast area...light
snow east of the Divide...and very gusty north winds across
Johnson county Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts, rainfall
amounts and any flooding.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Washakie

When
February 10, 6:00 AM MST to February 15, 6:00 AM MST
Where
Washakie County, 1.48 mi SSW of Worland to 1 mi SSW of Worland
Cause
Ice Jam
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
43.999, -107.976

Rapidly warming temperatures after a prolonged cold spell, rapidly melted snow in the Big Horn Basin. This, combined with the frozen Big Horn River breaking up, produced flooding in Washakie County, especially in the vicinity of Worland. Over 100 homes were evacuated in the low lying residential areas along the river. Some residents were out of their homes for three days before finally being allowed back as the water receded on February 14th. The water receded after February 15th as the ice jam moved northward into Big Horn County.

Flood, Big Horn

When
February 10, 6:00 AM MST to February 23, 6:00 AM MST
Where
Big Horn County, 0.89 mi WNW of Manderson to 2.41 mi SSE of Greybull
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
44.274, -107.987

Ice jams flowing northward out of Washakie County caused flooding in portions of Big Horn County along the Big Horn River from Manderson to Basin and north to Greybull. The flooding was mainly restricted to low lying areas along the river and caused little to no property damage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678393, 678397.